A Leading Cause of Death: How to Identify and Respond to an Opioid Overdose


In 2015, more than 52,000 people died of drug overdoses in the U.S. making overdoses the leading cause of death among Americans under 50 years old.

As opioid addiction continues to rise in the United States each year, so too does the number of overdoses. Many states along the East Coast of the country and Ohio are facing distressing opioid epidemics with a number of overdoses being reported each day. Though totals are forthcoming for 2016 and 2017, preliminary data indicates that the number of annual deaths is growing. An increase in illicitly manufactured drugs like fentanyl, a potent prescription opioid, is contributing heavily to the sharp rise.

By affecting the part of the brain that regulates breathing, taking opioids in high doses can cause respiratory depression, meaning slowed, irregular breathing, and possible death. When opioids are combined with alcohol and other sedatives, the likelihood of an overdose increases. Called potentiation, alcohol dangerously amplifies the effects of opioids. Referred to as the “opioid overdose triad,” the three main symptoms to look for are:

  • Pinpoint pupils

  • Unconsciousness

  • Slowed or irregular breathing (respiratory depression)

If an adult has overdosed on an opioid, their chance of survival increases if they are given rescue breathing or CPR and are administered the drug naloxone, an opioid antagonist, which acts as an antidote. Naloxone is most commonly used intranasally by Emergency Medical Technicians (EMTs) and Police.

But there are other steps you can take in the absence of naloxone while help is on the way. Here’s what to do if an adult near you has overdosed on an opioid, whether it be heroin or a prescription drug.

  • Call for emergency help immediately.

  • If you are not trained in Basic Life Support check for breathing.

  • Perform CPR until help arrives if the person is not breathing.

  • For those trained in BLS, if a pulse in an adult is present, but they aren’t breathing, do not do chest compressions. Instead, give one breath every five to six seconds until help arrives.

  • If the person is breathing but is unresponsive, put him or her in a position that will prevent choking or suffocation if vomiting occurs.

Naloxone is typically strong enough to revive victims who overdose on heroin, but those who overdose on stronger opioids like fentanyl and oxycodone could need multiple doses of the antidote to be revived. No matter what strength of opioid was used, doctors are concerned that nonmedical professionals who respond to an overdose just administer naloxone and then leave the situation. If bystanders start chest compressions for CPR right away or rescue breathing, survival rates improve significantly. For that reason, the American Heart Association recommends that CPR be delivered by lay people to unconscious overdose patients who are breathing irregularly or who stop breathing all together. Remember: Don’t delay giving breaths to administer Naloxone.

Featured Posts
Recent Posts
Archive
Search By Tags
Follow Us
  • Facebook Basic Square
  • Twitter Basic Square
  • Google+ Basic Square
  • w-facebook

© 2020 CPR Certification Solutions,

Website Design by JKI Marketing  

*CPR Certification Solutions never cancels class due to lack of enrollment. Refund Policy